Hail, Johnson
- When
- May 19, 2:40 PM CST to 2:41 PM CST
- Where
- Johnson County, 0.54 mi W of Edgerton
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.770, -95.010
Golf ball sized hail in Edgerton.
Storms brought severe weather to eastern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Storms brought severe weather to eastern Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 19, 11:47 AM CST, 2 hours 53 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 1247 PM CDT Mon May 19 2025 .KEY MESSAGES... - Strong to severe thunderstorms, including possible multiple rounds, remain expected today into tonight - Flooding, overland and river, remains possible should similar areas experience heavy rainfall from multiple rounds of storms - Cooler Temperatures From Mid to Late Week && .DISCUSSION... Issued at 1245 PM CDT Mon May 19 2025 In anticipation of convective activity quickly increasing after 18z/19z and needing to transition to severe weather ops, this discussion is earlier than typical and will primarily focus on the today/tonight time frame. Unusually high uncertainty lingering late this morning with regards to the expectation and evolution of the strong to severe storm threat this afternoon into the evening and overnight. Before breaking down anticipated evolution and uncertainties, a broad look at the current environment... Overnight/early this morning, warm front had remained shunted southward over the Ozarks versus entering the forecast area, and even by late this morning the surface warm front (more southerly wind push) remains fairly diffuse and displaced southward over the Ozarks. However, 16z surface dewpoint and surface wind analysis suggests that a relative boundary/warm front is gradually becoming more apparent across the forecast area from roughly KSTJ/St. Joseph back SE through KCOU/Columbia, establishing a sizable warm sector. Forecast area remains broadly covered in stratus, though a few breaks in cloud cover have begun to appear. Peering upstream, do not anticipate substantial increase in cloud breaks with continued/ongoing strong moisture advection, but would certainly carry ramifications for convection strength. Parent surface low finds itself elongated and stretching from south-central Nebraska through Kansas and northwest Oklahoma, resulting in dry lines being back over those locations. Leading mid-upper level shortwave trough lifting northward into the Dakotas, with a secondary shortwave riding down the backside and cross Colorado/northern New Mexico at this point in time. Associated 500mb/300mb jet streaks rounding the trough furthering the negative tilt and encroaching the forecast area. Environment evolution over the couple hours is fairly high confidence, but the evolution of convection, once it occurs, is a bit less so. Ongoing surface/near-surface WAA/moisture advection and encroaching mid-upper level wave will continue to prime the environment with increasing SB/MLCAPE values into the 2500-3000 J/kg neighborhood around and south of a line from KSTJ/KCOU. RAP/HRRR hodographs continue to depict sweep hodograph curvature through the low levels and modest elongation above, though recent ACARs soundings have suggested models are underdoing wind speeds as they have depicted larger curvature and greater elongation through the mid levels. This would suggest the opportunity for supercellular activity and all modes of severe may be greater than RAP/HRRR suggestions. However, a wild card remains with regards to how rapidly initial convection grows upscale and congeals into MCS/linear or at least more destructive interactions. As synoptic scale lift continues to increase, expectation remains for a weak to nil cap to establish early this afternoon and would point towards rapid upscale growth and a limited window for isolated supercellular activity. Recent HRRR runs supports this with only brief low level UH tracks before convection rapidly grows upscale. Do not see any indications this wouldn't be the prevailed solution with initial convection this afternoon. Hazards would thusly primarily center around large hail and damaging winds. Certainly cannot rule out a tornadic threat with the supportive hodograph, LCLs, etc, but would be limited for the reasons above. Should an isolated storm or two be able to maintain for a prolonged period of time though, they could pose substantial threat. After initial wave of convection, a second round too remains expected as convection along the dry line back across Kansas grow upscale and moves eastward into the area. Timing to the KS/MO border appears roughly around the 8-10pm time frame and becomes more elevated in nature in the wake of the afternoon convection and as it moves out ahead of the dry line. Ongoing moisture advection around the 850mb level and at least moderate mid-level lapse rates may yield MUCAPE values >1500-2000 J/kg ahead of this activity. Primary concern would be for damaging winds along with a transient small hail risk with the more linear orientation and lapse rates look to become less supportive. While a cold pool may establish, depictions of this activity moving off ahead of the initiating boundary would result in unsupportive 0-3km shear vectors and limit any QLCS type tornadic spin ups. Yet a third round of convection will be possible as cold frontal boundary eventually moves into the area overnight, but by this time a very much worked over atmosphere may be ill able to substantiate much of a severe risk. Linear convective mode and better 0-3km shear orientation may yield a leading edge spin up opportunity, but a lot has to play out prior to this to determine how robust convection may be with this passage. Hydrologically speaking, there too remains a flooding threat, especially given potential for 2-3 rounds of convection over similar areas. High PWats and fairly deep warm cloud layer depths too play up the heavy, and efficient, rain potential with these storms. Headwater and flash flood guidance remains fairly high since the convection/precipitation last night was not substantial and less than initially expected. This results in estimated precipitation amounts of 2" to 4"+ needed to yield overland or river flooding issues. CAMs continue to suggest possible areas of 4"+, but are highly dependent on overlap of the rounds of convection, as well as achieving fairly widespread convective coverage as the CAMs suggest. Remains difficult to have high confidence in locations at greatest risk, but currently appear around the Highway 36 to I-70 corridors, and west of Columbia/Brookfield areas where most robust convection may be expected. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1115 AM CDT Mon May 19 2025 MVFR across majority of the area with area with only some isolated showers and -TSRA quickly moving eastward from KDMO to KCDJ to KIRK. Isolated to scattered activity erupted this morning but not the main severe activity for today as that is still expected later this afternoon into evening. Expecting potential to arrive at KMCI between 20-22z with Prob 30 but main activity to spread eastward across area 00z-09z. Thunderstorms expected primarily on western MO and within TAFs from 01-06z with expected VIS 3-4SM and potential for lower but confidence not as high. Again, this will shift east to central MO through early morning hours. Expect MVFR to continue with onset of heavier precipitation then see periods of IFR conditions through 12z. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Curtis AVIATION...WFO EAX
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 313 AM CDT Mon May 19 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-200815- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 313 AM CDT Mon May 19 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are forecast late this afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Lingering thunderstorms are possible Tuesday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
256 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Hail Albany 40.25N 94.33W
05/19/2025 E1.00 Inch Gentry MO Public
Public reported quarter hail.
&&Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
331 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Hail 1 ESE Albany 40.24N 94.31W
05/19/2025 M1.75 Inch Gentry MO Public
&&
BMWPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
333 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM Hail 4 N Bethany 40.33N 94.02W
05/19/2025 E1.25 Inch Harrison MO Public
EM relayed report of larger than quarter
hail near Bethany.
&&The Pleasant Hill radar (KEAX), 65 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
34 thunderstorm wind, 15 hail. Local standard time, as filed.
Golf ball sized hail in Edgerton.
Estimated 65 mph wind gusts between Pleasanton and Trading Post.
Downed wires near 2300th Street WNW of La Cygne.
Half dollar sized hail in Lenexa.
Quarter sized hail reported near Interstate 435.
Quarter sized hail near Lamar and 65th Terrace.
Golf ball sized hail reported in Lenexa West.
Golf ball sized hail reported near I-435 and I-35 interchange.
Quarter sized hail reported in Basehor.
Spotter measured wind gust of 63 mph near Deanna Rose Farmstead.
Ping pong ball sized hail reported near I-435 and I-35.
Quarter sized hail reported in Roeland Park.
Quarter sized hail reported near downtown Overland Park.
Quarter sized hail reported in Roeland Park.
Downed trees and wires west of Drexel.
Semi truck blown over along Kansas Route 68 between 169 and 69 near Somerset, west of Louisburg.
Reports of wires downed along Route 68 near Somerset, west of Louisburg.
Quarter sized hail reported in Shawnee.
Quarter sized hail reported in Westwood Hills.
Downed wires and power outages near Somerset Road near Wagstaff.
Estimated 65 mph wind gusts in Louisburg.
Estimated 65 mph wind gusts west of Louisburg.
Downed tree limbs reported on Logan Street in Olathe.
Private weather sensor measured a 64 mph wind gust south of Gardner.
Downed tree near Blue Valley High School.
Trees down across Olathe.
Downed wires and power outages near 232nd Street near Wea/Bucyrus.
Half dollar sized hail reported in Leavenworth.
Measured gust of 65 knots/75 mph at Johnson County Executive Airport (OJC ASOS).
Large tree limbs snapped, fences and street signs blown over in subdivision just north of OJC Airport.
Multiple reports of downed trees with some on houses or property in the Overland Park/Lenexa area.
Multiple reports of downed trees in the Lenexa area near I-435 and 87th street.
Half dollar sized hail reported at Fort Leavenworth.
Transformers blown out near downtown Olathe.
Tree snapped near Lackmans.
Downed trees and wires near Nall and 87th.
Tree snapped at a residence in Prairie Village.
Downed trees at a residence near Everett Avenue.
Measured wind gust of 76 mph at Johnson County Executive (OJC ASOS).
Downed wires near Hagemann Street.
Video on X/Twitter showing multiple trees or large tree limbs downed along Lamar Avenue.
Downed wires on Orville Ave.
Large tree down on house with significant damage in Olathe.
Large tree downed in NE Olathe.
Lane blocked by downed tree south of 135th and Mur-Len Road.
Large tree snapped at Olathe Community Center.
Tree limbs down in Shawnee.
Downed wires and power outages in the Atchison area.
Measured gust of 52 knots (60 mph) east of Jarbolo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272355, 1272495, 1272403, 1272357, 1272358, 1272361, 1272362, 1272363, 1272364, 1272494, 1272365, 1272366, 1272367, 1272368, 1272404, 1272406, 1272409, 1272369, 1272370, 1272412, 1272502, 1272498, 1272413, 1272515, 1272414, 1272443, 1272474, 1272371, 1272510, 1272477, 1272480, 1272483, 1272372, 1272486, 1272488, 1272513, 1272525, 1272527, 1272528, 1272523, and more.